Alert archive / Indiana / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Northern Indiana

April 24, 202115 counties in Indiana; Branch County, Hillsdale County, Saint Joseph County, Michigan; 8 counties in Ohio

NWS Northern Indiana issued this dense fog advisory at Apr 24, 2021, 11:31 PM EDT for 15 counties in Indiana; Branch County, Hillsdale County, Saint Joseph County, Michigan; 8 counties in Ohio. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2021, 11:31 PM EDT (03:31 UTC)
Expired
Apr 25, 2021, 5:14 AM EDT
In force
6 hr
Issued by
NWS Northern Indiana
All 26 counties

Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Miami County, IN, Noble County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, Whitley County, IN, Branch County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 60 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WWUS73 KIWX 250331
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
1131 PM EDT Sat Apr 24 2021

INZ006-008-016-017-022>025-032-MIZ079-250800-
/O.NEW.KIWX.FG.Y.0002.210425T0331Z-210425T0800Z/
Lagrange-Noble-Kosciusko-Whitley-Cass IN-Miami-Wabash-Huntington-
Grant-St. Joseph MI-
Including the cities of Lagrange, Topeka, Shipshewana, 
Kendallville, Ligonier, Albion, Warsaw, Winona Lake, Syracuse, 
Mentone, Columbia City, Tri-Lakes, South Whitley, Logansport, 
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
North Manchester, Huntington, Roanoke, Marion, Gas City, Upland, 
Sturgis, Three Rivers, White Pigeon, and Mendon
1131 PM EDT Sat Apr 24 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 4 AM EDT SUNDAY...

* WHAT...Visibility to less than one quarter of a mile at times 
  in dense fog.

* WHERE...In Indiana, Lagrange, Noble, Kosciusko, Whitley, Cass 
  IN, Miami, Wabash, Huntington and Grant Counties. In Michigan, 
  St. Joseph MI County.

* WHEN...Until 4 AM EDT Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...A cold front will be pushing across the
  area overnight, bringing an end to the dense fog from west to
  east.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

INZ007-009-018-026-027-033-034-MIZ080-081-OHZ001-002-004-005-015-
016-024-025-251100-
/O.NEW.KIWX.FG.Y.0002.210425T0331Z-210425T1100Z/
Steuben-De Kalb-Allen IN-Wells-Adams-Blackford-Jay-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
Including the cities of Angola, Fremont, Auburn, Garrett, 
Fort Wayne, New Haven, Bluffton, Ossian, Decatur, Berne, 
Hartford City, Montpelier, Portland, Dunkirk, Coldwater, Bronson,
Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
1131 PM EDT Sat Apr 24 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM EDT SUNDAY...

* WHAT...Visibility to less than one quarter of a mile at times 
  in dense fog.

* WHERE...Portions of northern Indiana, southwest Michigan and 
  northwest Ohio.

* WHEN...Until 7 AM EDT Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...A cold front will be pushing across the
  area overnight, bringing an end to the dense fog from west to
  east.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
2 follow-up statements
390 
WWUS73 KIWX 250802
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
402 AM EDT Sun Apr 25 2021

INZ007-MIZ080-081-250915-
/O.CAN.KIWX.FG.Y.0002.000000T0000Z-210425T1100Z/
Steuben-Branch-Hillsdale-
Including the cities of Angola, Fremont, Coldwater, Bronson, 
Hillsdale, Jonesville, and Litchfield
402 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY IS CANCELLED...

Some patchy fog is possible through 600 AM EDT, but the potential
of widespread dense fog has diminished. The dense fog advisory has
been cancelled.

$$

INZ006-008-016-017-022>025-032-MIZ079-250915-
/O.EXP.KIWX.FG.Y.0002.000000T0000Z-210425T0800Z/
Lagrange-Noble-Kosciusko-Whitley-Cass IN-Miami-Wabash-Huntington-
Grant-St. Joseph MI-
Including the cities of Lagrange, Topeka, Shipshewana, 
Kendallville, Ligonier, Albion, Warsaw, Winona Lake, Syracuse, 
Mentone, Columbia City, Tri-Lakes, South Whitley, Logansport, 
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
North Manchester, Huntington, Roanoke, Marion, Gas City, Upland, 
Sturgis, Three Rivers, White Pigeon, and Mendon
402 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Visibilities will continue to improve from west to east this
morning. The dense fog advisory has been allowed to expire.

$$

INZ009-018-026-027-033-034-OHZ001-002-004-005-015-016-024-025-
251100-
/O.CON.KIWX.FG.Y.0002.000000T0000Z-210425T1100Z/
De Kalb-Allen IN-Wells-Adams-Blackford-Jay-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Auburn, Garrett, Fort Wayne, New Haven, 
Bluffton, Ossian, Decatur, Berne, Hartford City, Montpelier, 
Portland, Dunkirk, Bryan, Edgerton, Wauseon, Archbold, Swanton, 
Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, 
Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, 
Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, 
and Spencerville
402 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS
MORNING...

* WHAT...Visibility to one quarter of a mile or less at times.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...Until 7 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Visibilities will improve from west to east
  through daybreak as a cold front tracks across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
912 
WWUS73 KIWX 250914
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
514 AM EDT Sun Apr 25 2021

INZ009-018-026-027-033-034-OHZ001-002-004-005-015-016-024-025-
251015-
/O.CAN.KIWX.FG.Y.0002.000000T0000Z-210425T1100Z/
De Kalb-Allen IN-Wells-Adams-Blackford-Jay-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Auburn, Garrett, Fort Wayne, New Haven, 
Bluffton, Ossian, Decatur, Berne, Hartford City, Montpelier, 
Portland, Dunkirk, Bryan, Edgerton, Wauseon, Archbold, Swanton, 
Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, 
Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, 
Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, 
and Spencerville
514 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY IS CANCELLED...

Some patchy fog will remain possible through 7 AM EDT, but the
potential for dense fog has diminished. The dense fog advisory has
been cancelled.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this dense fog advisory went out at Apr 24, 7:33 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Apr 24, 7:33 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
733 PM EDT Sat Apr 24 2021

.SYNOPSIS...
Issued at 114 PM EDT Sat Apr 24 2021

Rain showers exit early tonight.

Dry weather is expected Sunday through Tuesday.

Becoming much warmer Monday and Tuesday.

An unsettled forecast moves in for Wednesday and Thursday with
thunderstorms possible later Wednesday.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 307 PM EDT Sat Apr 24 2021

Low pressure to the south of the area will continue to take the bulk
of the moisture away from the area as it passes by to the south
limiting overall precipitation amounts this afternoon. Lower level
omega and moisture advection dissipates as the moisture shifts east
and south during the afternoon so expect the precip shield will
diminish for most areas. Meanwhile, a separate northern stream piece
of energy passes by to the north. Some 0-2km low level moisture
associated with a mid level f-gen band and surface convergence may
be able to set off some showers over areas closer to the lake this
evening before the mid level moisture moves away separate from the
low level forcing. This would be light precip. Some left over
stratus may be able to form behind the boundary as a result of the
increased low level moisture, increased CAA, and elevated wind
speeds tonight.

Sunday looks drier as heights increase in conjunction with a high
pressure system passing by to the north of the area. Just behind the
high pressure system, a warm front in the process of washing out
approaches from the west with mid level moisture/cloudiness, but
minimal low level moisture. Will continue to leave this period dry
as a result of the dry low levels. With the increased cooling behind
the boundary in the previous paragraph, areas by the lake may
struggle to reach 50 degrees Sunday while areas south of US-24 will
may a run for 60 degrees. Clouds are expected to decrease during the
morning hours, but will increase ahead of that warm front.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 307 PM EDT Sat Apr 24 2021

Continuing height rises and the area's placement between a departing
high and approaching low that passes by to the west on Monday will
allow the area to be in a dry warm advection pattern. The creation
of a southeast ridge and deepening western to central US trough will
further entrench the area in the warm advection pattern and create a
baroclinic zone to our west as a trough sets up for a deepening low
pressure system to approach for mid to late week next week. Expect
temperatures in the 70s on Monday and the 80s on Tuesday.

The baroclinic zone approaches for next Wednesday with waves of low
pressure moving towards the area along it. There is a current
consensus among model solutions, which could change by next model
run, to bring a low pressure system along the boundary up towards
the area Wednesday evening/night likely allowing for a thunder
chance with some CAPE to work with and sfc dew points over 60F so
will continue with similar thunder chances. Perhaps a heavy rain
chance would be included here too with convection and a stalled out
front involved. Thereafter, there are differences with how models
resolve the carry-through of the front creating an upper low over
the eastern US or shearing out the trough and creating an upper low
over the southern US (which the EC is wont to do).

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 725 PM EDT Sat Apr 24 2021

Rain showers will end within an hour at KFWA with dry conditions
expected thereafter. I cannot completely rule out showers at
KSBN as a cold front (currently over northeast Illinois) moves
through, but radar returns are struggling to reach the ground so
far. Ahead of this cold front are some mainly clear skies which
makes the narrow band of post- rain stratus a little tricky to
handle in the short term. It is unclear if this pocket of MVFR
ceilings survives to KFWA, but will hedge that way based on
satellite trends.

Tonight, in the wake of the cold front, confidence is high for at
least MVFR ceilings. I cannot completely rule out a period of IFR
ceilings, but upstream observations indicate mostly MVFR
ceilings. Expect clouds to SCT out toward early afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 8 PM EDT Sunday for LMZ043-046.

&&

SYNOPSIS...Lewis/Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 24, 3:47 PM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
347 PM EDT Sat Apr 24 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-252000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
347 PM EDT Sat Apr 24 2021 /247 PM CDT Sat Apr 24 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms return for Tuesday night through Wednesday
night, with best chance for storms occurring being Wednesday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-252000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
347 PM EDT Sat Apr 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 PM
EDT SUNDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft will continue on Sunday.

There are chances of thunderstorms Tuesday night through Wednesday
night.

Nearby

Dense Fog Advisories in Indiana, 2021Dense Fog Advisories in Ohio, 2021Dense Fog Advisories in Michigan, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.